Two months ago, not being fully aware of the dangers, I had 4-5 alcoholic drinks and took 3 vicodin pills (1500mg acetaminophen). I never really showed symptoms of hepatoxicity, but I'm wondering if I still could have caused more chronic damage to my liver. I had only rarely used acetaminophen prior to this (maybe once per year) and have not touched it since. For a while, I experienced a heartburn/bloating sensation and was diagnosed with gastritis. That has dissipated except for after I have a few drinks, which I subsequently stopped doing. At this point, I feel soreness in my right ribcage, soreness/cramping beneath my ribcage on my far right side (not abdominal), and soreness in my mid-lower right back. Any feedback would be greatly appreciated; thanks.
Intake of alcohol chronically activates enzymes that transform acetaminophen into chemicals which can be dangerous for the liver even when the medicine is used in standard amounts. It is not necessary for a person to be a chronic drinker to suffer damage. The amount of alcohol and acetaminophen necessary for this toxic reaction varies from person to person, and there are no standard guidelines for safe alcohol ingestion with acetaminophen use. These symptoms experienced by you could possibly be due to gastritis or liver toxicity. You need a clinical examination and tests like liver function tests and ultrasound. Do consult a doctor ASAP.I hope it helps.
Best wishes and regards!
Thank you very much for your response. I have had two liver function tests since the incident, one a couple days after and one three days ago. Both indicated that my liver has been functioning normally. Physical examinations have also been done and according to my doctor there is no sign of swelling. One symptom that continues to plague my mind, however, is that a very light knock on the right side of my abdomen just below my ribs completely shoots the wind out of me as if something very hard is resonating inside. This does not happen in the slightest on my left. So I'm wondering if it's possible that my liver is hard. Are the effects of liver toxicity long term or should I be in the clear from those at this point (it's been 2 months)?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.